Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Wellness Center

Vitamin allergy

06/18/2009

Question:

I am struggling with a health issue and doctors have recommended that I take a daily multivitamin. Unfortunately, my experiences with multivitamins over the last several years have not been positive ones. It appears that I am allergic to them, as I have had to quit taking them about a week after starting them.

Over the years, I have tried about five different ones and experienced the same reaction - well-tolerated for the first three days, then a slowly increasing problem with flu-ish symptoms, an overall weak, heavy feeling, and difficulty breathing with irritation in the lungs. However, the symptoms begin to lift within 24-48 hours of discontinuing the multivitamin. By the third day, I am completely free of symptoms.

I am able to take some vitamins individually without problems (Vitamin D, magnesium, zinc).

My question is: Are there any doctors who are experts in the area of vitamins who can help me figure out what could be causing this? I really need to take some vitamins.

-Thank you

Answer:

The reaction you mention often happens when the B vitamins are mixed with vitamin C, which cause the niacin to release too fast.

For more information:

Go to the Wellness Center health topic, where you can:

Response by:

Glen F Aukerman, MD, DABFP Glen F Aukerman, MD, DABFP
Formerly:
Professor of Family Medicine
College of Medicine
The Ohio State University